Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 475, NWS Birmingham, AL

December 4, 2005Clay County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 1:02 PM CST for Clay County, Talladega County, Alabama. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 4, 2005, 1:02 PM CST (19:02 UTC)
Expired
Dec 4, 2005, 1:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Clay County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 64 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 4, 1:04 PM CSTHAIL 14 Se Winterboro, ALQUARTER SIZE HAIL REPORTED IN THE TALLADEGA FOREST.
Dec 4, 1:06 PM CSTHAIL 111 Nw Millerville, ALQUARTER SIZE HAIL REPORTED AROUND THE COLETA COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 041902
SVRBMX
ALC027-121-041930-
/O.NEW.KBMX.SV.W.0475.051204T1902Z-051204T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF ASHLAND
  SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF SYLACAUGA

* UNTIL 130 PM CST

* AT 102 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE 
OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 
NEAR SYLACAUGA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PYRITON AND 6 MILES NORTHWEST OF ASHLAND BY 130 PM CST

HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED IN SYCAMORE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3331 8634 3315 8626 3325 8574 3347 8581

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 041916
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CST SUN DEC 4 2005

ALC121-041925-
/O.CAN.KBMX.SV.W.0475.000000T0000Z-051204T1930Z/
TALLADEGA AL-
115 PM CST SUN DEC 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR TALLADEGA COUNTY IS
CANCELLED...

LAT...LON 3317 8617 3320 8617 3321 8612 3329 8612
      3329 8598 3339 8598 3339 8595 3344 8591
      3347 8581 3346 8580 3325 8575

$$

ALC027-041930-
/O.CON.KBMX.SV.W.0475.000000T0000Z-051204T1930Z/
CLAY AL-
115 PM CST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR NORTHERN CLAY COUNTY...

AT 115 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 16 MILES WEST OF ASHLAND...OR ABOUT 10 MILES SOUTH OF
WALDO...MOVING EAST AROUND 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PYRITON...6 MILES NORTHWEST OF ASHLAND AND 9 MILES WEST OF
  LINEVILLE BY 130 PM CST

LAT...LON 3317 8617 3320 8617 3321 8612 3329 8612
      3329 8598 3339 8598 3339 8595 3344 8591
      3347 8581 3346 8580 3325 8575

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 6:10 AM CST, 6 hours 52 minutes earlier.

Area forecast discussion, Dec 4, 6:10 AM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR GRAMMER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST SUN DEC 4 2005

.UPDATE...
HAVE ALSO UPDATED PREVIOUS 341 AM DISCUSSION TO ADD ADDITIONAL
INFORMATION TO SYNOPSIS SECTION.
&&

.PREV DISCUSSION...(ISSUED 512 AM CST SUN DEC 4 2005)

.UPDATE....
WILL UPDATE FORECAST FOR THE REMOVAL OF LAMAR...FAYETTE...AND WALKER
COUNTIES FROM TORNADO WATCH NUMBER 889. WITH TEMPERATURES ACTUALLY
EXPECTED TO FALL SLIGHTLY IN SOME LOCATIONS THROUGHOUT THE
DAY...WILL ALSO CHANGE WORDING OF FORECAST IN THESE LOCATIONS TO
REFLECT THIS.

.PREV DISCUSSION... (ISSUED 341 AM CST SUN DEC 4 2005)

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...SIMPLY...SURFACE FRONT
CURRENTLY MOVING INTO CENTRAL MISSISSIPPI. AHEAD OF FRONT...LINE OF
STRONG TO SEVERE CONVECTION OBSERVED ACROSS NORTH ALABAMA...WITH SOME
STRONG AT SEVERE THUNDERSTORMS MOVING THROUGH OUR WESTERN AND NORTHERN
COUNTIES. THESE AREAS HAVE BEST INSTABILITY AND ASSOCIATED OTHER DYNAMICS
TO SUPPORT CONTINUED CHANCE OF STRONG WITH POSSIBLE SEVERE CONVECTION
OVER THE NEXT FEW HOURS...ALTHOUGH INSTABILITY ACROSS NORTH EASTERN PORTIONS
OF AREA NOT AS IMPRESSIVE AS WEST. TEMPERATURES IN THE MID 60S WITH
SOUTH TO WEST WINDS STILL GUSTING TO AS AS HIGH AS 25 MPH. ZONAL UPPER
LEVEL FLOW NOTED...WITH POSSIBLE EMBEDDED SUBLTE SHORTWAVES IN FLOW.

FORECAST QUANDARIES...SEVERE WEATHER POSSIBILITIES ACROSS CENTRAL
ALABAMA TODAY.

WILL CONTINUE WITH AFTERNOON FORECAST PHILOSOPHY OF GOING WITH A CONSENSUS
MODEL SOLUTION. SPC PLACING AREAS MAINLY ALONG AND SOUTH OF I-20
IN SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 12Z MONDAY. ACTUAL SPEED
OF FRONTAL MOVEMENT A KEY PLAYER HERE...AS THE MORE AGGRESSIVE SOLUTIONS
HAVE IT APPROACHING AROUND THE I-20 CORRIDOR BY NOON...APPROACHING AN AUBURN
TO MONTGOMERY TO LIVINGSTON LINE BY 6 PM...AND PUSHING INTO SOUTEASTERN
ALABAMA BY 12Z MONDAY. SLOWER MOVEMENT OF FRONT IS PROBABLY MORE PROBABLE.
LOOKING AT INSTABILITY DYNAMICS...BEST INSTABLITY EXPECTED ALONG AND SOUTH
FRONT...WITH A CONTINUANCE OF MODERATE SOUTHERLY LOW LEVEL WINDS. BEST UPPER
LEVEL JET DYNAMICS STILL REMAINING WELL TO OUR NORTH. ZONAL FLOW WILL BECOME
MORE SOUTHWESTERLY AS THE DAY PROGRESSES...WITH MINOR SHORTWAVE PASSAGES
EMBEDDED IN THIS MODERATE BUOYANCY FLOW. INSTABILITY DYNAMICS STILL IMPRESSIVE
ALONG AND HEAD OF FRONT...SO CAN NOT RULE OF THE POSSIBILITY OF ORGANIZED
BANDS OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS PRODUCING LARGE HAIL...
DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO BEGINNING IN THE AFTERNOON
AND LASTING INTO THE EVENING HOURS ACROSS THESE SOUTHERN LOCATIONS.

LOOK FOR SOME POST FRONTAL SHOWERS AND THUNDERSTORMS DURING THE EVENING
HOURS SUNDAY NIGHT AND INTO AT LEAST THE FIRST PORTION OF THE DAY ON MONDAY
AS BROAD UPPER LEVEL TROUGH PASSAGE MOVES ACROSS AREA AND A BROAD AREA OF
MOISTURE REMAINS ACROSS MOST POST FRONTAL AREAS.  MOST RAINFALL ACTIVITY
WILL BEGIN TAPERING OFF MONDAY AFTERNOON....AS HIGH PRESSURE INFLUENCES
BUILD ACROSS REGION.

TEMPERATURES....WILL GO WITH A MODEL TEMPERATURE CONSENSUS THROUGH PERIOD.
LEANING TOWARD SLIGHTLY WARMER TEMPERATURES FOR TODAY...ESPECIALLY SOUTH
OF FRONT AS SOUTHERLY LOW LEVEL FLOW CONTINUANCE EXPECTED.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)

AS STATED IN AFTERNOON DISCUSSION...RELATIVELY BENIGN HIGH PRESSURE PATTERN...
BUT A BIT ON THE COLD SIDE. FORECAST MODELS CONTINUE TO FLIP FLOP IN THE
EXTENDED...WITH SPLIT FLOW ALONG THE WEST COAST...MERGING OVER THE EAST COAST.
BUT LIKE AFTERNOON DISCUSSION STATES...DO NOT PLAN TO MENTION PRECIPITATION.

TEMPERATURES...MODELS SHOWING SLIGHT WARM UP AS WEEKEND APPROACHES...BUT
WILL WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION BEFORE ADJUSTING
TEMPERATURES.

THANKS FOR COORDINATION HUN

.SYNOPSIS...STRONG TO SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 20 THIS AFTERNOON AND INTO THE EVENING HOURS TONIGHT.
SOME SHOWERS AND THUNDERSTORMS TONIGHT...AS AN UPPER LEVEL TROUGH
MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.
SKIES WILL CLEAR MONDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND
DRY CONDITIONS THROUGH SATURDAY.

BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

02
JBW
Hazardous weather outlook, Dec 4, 6:19 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 AM CST SUN DEC 4 2005

ALZ011>015-017>050-051230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
619 AM CST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...ROUGHLY ALONG
AND SOUTH OF INTERSTATE 20. AT THIS TIME...IT APPEARS THAT THE BEST
CHANCE OF SEVERE WEATHER WILL BE BETWEEN NOON AND 8 PM TODAY...WITH
THE THREAT AREA SHIFTING SOUTHWARD DURING THE DAY.  THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

COLDER AIR FILTERING INTO THE AREA FROM THE NORTH WILL BRING THE
SEVERE WEATHER THREAT TO AN END BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY DUE TO SEVERE THUNDERSTORMS.

61

In the hours before

Local storm report, Dec 4, 12:05 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             CALERA                  33.10N 86.75W
12/04/2005  0.25 INCH        SHELBY             AL   NWS EMPLOYEE

            PEA SIZE HAIL AT THE NATIONAL WEATHER SERVICE OFFICE.

&&

JSS
Local storm report, Dec 4, 12:22 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             COLUMBIANA              33.18N 86.60W
12/04/2005  0.75 INCH        SHELBY             AL   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED AT THE 911 OFFICE IN COLUMBIANA.

&&

JSS
Local storm report, Dec 4, 12:57 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             6 E CHILDERSBURG        33.28N 86.25W
12/04/2005  0.75 INCH        TALLADEGA          AL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED JUST SOUTH OF THE ALPINE
            COMMUNITY ON HIGHWAY 76.

1256 PM     HAIL             6 E CHILDERSBURG        33.28N 86.25W
12/04/2005  1.00 INCH        TALLADEGA          AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN THE COMMUNITY OF ALPINE.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 1:21 AM CSTSevere Thunderstorm WarningBMXMarion39 min
Dec 4, 1:37 AM CSTSevere Thunderstorm WarningBMXWinston38 min
Dec 4, 2:11 AM CSTSevere Thunderstorm WarningBMXWinston34 min
Dec 4, 2:19 AM CSTSevere Thunderstorm WarningBMXFayette, Marion26 min
Dec 4, 2:33 AM CSTSevere Thunderstorm WarningBMXWalker42 min
Dec 4, 3:40 AM CSTSevere Thunderstorm WarningBMXCherokee35 min
Dec 4, 12:04 PM CSTSevere Thunderstorm WarningBMXShelby26 min
Dec 4, 12:26 PM CSTSevere Thunderstorm WarningBMXTalladega34 min
Dec 4, 12:38 PM CSTSevere Thunderstorm WarningBMXBibb19 min
Dec 4, 1:38 PM CSTSevere Thunderstorm WarningBMXFayette37 min
Dec 4, 1:54 PM CSTSevere Thunderstorm WarningBMXClay, Randolph36 min
Dec 4, 2:20 PM CSTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega40 min
Dec 4, 2:23 PM CSTSevere Thunderstorm WarningBMXWalker30 min
Dec 4, 2:26 PM CSTSevere Thunderstorm WarningBMXPickens34 min
Dec 4, 2:30 PM CSTSevere Thunderstorm WarningBMXRandolph15 min
Dec 4, 3:00 PM CSTSevere Thunderstorm WarningBMXClay, Talladega25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.